Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 97, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 26, 2019, 7:03 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2019, 7:03 PM MST (02:03 UTC)
- Expired
- Sep 26, 2019, 10:19 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 82 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 7:06 PM MST | FLASH FLOOD | 3 E New River, AZ | ..DELAYED REPORT..MARICOPA COUNTY FLOOD GAUGE (5588 SKUNK CR. NEAR NEW RIVER) RECORDED A RISE OF NEARLY 2 FEET, EXCEEDING ALARM STAGE. |
| Sep 26, 7:10 PM MST | FLASH FLOOD | 5 Ese New River, AZ | [DELAYED REPORT] DAISY MOUNTAIN FIRE AND MEDICAL CREW RESCUED A DRIVER WHOSE CAR STALLED IN FLOOD WATERS AT 10TH STREET AND CIRCLE MOUNTAIN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586 WGUS55 KPSR 270203 FFWPSR AZC013-270600- /O.NEW.KPSR.FF.W.0097.190927T0203Z-190927T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 703 PM MST Thu Sep 26 2019 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... * Until 1100 PM MST. * At 702 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. The Fig Springs gauge northeast of New River recorded 1.06 inches in 30 minutes. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... New River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3398 11199 3384 11207 3391 11220 3403 11213 $$ Hernandez
2 follow-up statements
027 WGUS75 KPSR 270238 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 738 PM MST Thu Sep 26 2019 AZC013-270600- /O.CON.KPSR.FF.W.0097.000000T0000Z-190927T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 738 PM MST Thu Sep 26 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR MARICOPA COUNTY... At 734 PM MST, Doppler radar indicated that thunderstorms producing heavy rain have weakened and moved out of the warned area. However, over an inch of rain fell in the warned area and flash flooding remains possible. Some locations that will experience flooding include... New River. Affected washes and roadways include Low water crossings along Cline Creek, Skunk Creek at 7th Avenue and Wolftrap Road, New River at Old Stage Road low water crossing, and Roads and properties within Gavilan Peak Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3398 11199 3384 11207 3391 11220 3403 11213 $$ Hernandez
057 WGUS75 KPSR 270519 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 1019 PM MST Thu Sep 26 2019 AZC013-270529- /O.CAN.KPSR.FF.W.0097.000000T0000Z-190927T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 1019 PM MST Thu Sep 26 2019 ...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3398 11199 3384 11207 3391 11220 3403 11213 $$ Hernandez
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 6:28 PM MST, 35 minutes earlier.
Area forecast discussion, Sep 26, 6:28 PM MST, 35 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 628 PM MST Thu Sep 26 2019 .UPDATE...Updated Aviation Discussion && .SYNOPSIS... Shower and thunderstorm chances will continue across the area into tonight, including over the greater Phoenix area as a strong upper level disturbance slowly moves through the region. Heavy rainfall and localized flooding will be the main hazards expected today. This weather system will finally move east of the region Friday with drying conditions expected this weekend and only slight chances for rain across the higher terrain late in the weekend. Temperatures will remain well below seasonal normals into the first part of next week. && DISCUSSION... A well-defined upper low continues to slowly drift northward across southern California this afternoon. Convection has developed near the center of this feature, with deep-layer propagation vectors resulting in nearly stationary storm motions with enhanced potential for flash flooding across eastern Riverside County. SPC objective mesoanalysis data show MLCAPE values generally ranging from 500-1000 J/kg, with poor mid-level lapse rates limiting more substantial destabilization. However, this has been enough to support isolated to scattered thunderstorm development into southwest and south-central Arizona. Most HREF guidance suggests this activity will persist into the early evening, with the loss of diurnal heating resulting in a downward trend in thunderstorm activity this evening and overnight. However, a few isolated showers and thunderstorms may still persist, especially over south-central Arizona, into early Friday morning. The Flash Flood Watch is still on track to expire at 5 PM MST/PDT, but much of the Phoenix area eastward into southern Gila County has been removed due to convective trends. The upper low will transition to an open wave while weakening overnight, and accelerate eastward across Arizona into Friday afternoon. This could maintain at least some low-end precipitation chances across southern Gila County on Friday, but dry advection from west to east and subsidence in the wake of the shortwave trough should result in a significant downtrend overall across the region. Temperatures will also remain several degrees below normal and will struggle to get out of the 90s. Over the weekend, the weather pattern will start to transition to a much drier and more settled one, as a very large upper level trof begins to develop across the western CONUS. For the most part, Arizona will be on the south or southeast periphery of the large trof and under a drier southwest flow aloft. Over the weekend, and mainly during the day Sunday, a disturbance moving through the trof will act on some lingering low level moisture to produce isolated showers and possibly a thunderstorms over the higher terrain areas to the northeast of Phoenix. Convection is not expected to develop over the greater Phoenix area however. This disturbance moves away to the northeast later Sunday and as we move into the first part of next week, flow becomes ever drier for sunny days and clear nights. Given the presence of the large trof we can expect high temperatures to remain below seasonal normals throughout the 7 day forecast period, with highs in the greater Phoenix area typically hovering in the lower 90s. && .AVIATION...Updated at 0120Z South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Current scattered shower/isold TS activity across the area continues to work its way north this evening with improvement already in the southern half of the area. The latest high-res guidance indicates that this activity will linger into the evening and early period nighttime hours and then dissipate as the upper low center supporting this activity moves northeast. Expect the strong gusty thunderstorm winds very early in the period with gusts up to 25-30kt to taper off to light to moderate speeds by late evening and light and variable to light easterly winds by later tonight. Periodic low cloud CIGS near 6-8kft will also linger tonight and into Friday morning. There is a slight chance of light shower development and BKN-OVC ~5Kft CIGS early morning Friday as a final weak disturbance moves over the region but the chances and confidence was too low to include in the TAFS at this time. Expect decreasing clouds and a relatively early switchover to westerly winds during the late morning or early afternoon hours as drier air finally filters into the region. Southeast California/Southwest Arizona including KIPL and KBLH: As the upper level low to the southeast continues to ease out of the region shower and thunderstorm activity is tapering off this evening. As such, light and variable winds should prevail once convection wanes. Skies will be to occasionally partly cloudy with SCT-BKN low to high clouds from 8-12kft. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Very low chances will exist for thunderstorms on Sunday north and east of Phoenix, but otherwise much drier conditions are expected into the middle of next week with temperatures below normal. Daytime RH values will generally remain above 15% with good overnight recovery. Winds will be somewhat stronger on Sunday but will otherwise be fairly light and favor diurnal trends. && .SPOTTER INFORMATION STATEMENT... Spotters should be prepared to submit reports through Thursday. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Rogers/CB AVIATION...Sawtelle FIRE WEATHER...Rogers
In the hours before
Special weather statement, Sep 26, 4:32 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
432 PM MST Thu Sep 26 2019
AZZ538-540-270015-
Buckeye/Avondale AZ-Tonopah Desert AZ-
432 PM MST Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 515 PM
MST...
At 432 PM MST, Doppler radar was tracking a strong thunderstorm near
Palo Verde, or near Buckeye, moving north at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Buckeye, Palo Verde, Hassayampa and Arlington.
This includes the following highways...
AZ Interstate 10 between mile markers 104 and 118.
AZ Route 85 between mile markers 147 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3332 11257 3331 11274 3355 11280 3357 11251
3356 11250
TIME...MOT...LOC 2332Z 178DEG 12KT 3339 11266
HernandezSpecial weather statement, Sep 26, 4:34 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
434 PM MST Thu Sep 26 2019
AZZ540-550-553-554-559-270015-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-West Pinal County AZ-
434 PM MST Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
515 PM MST/515 PM PDT/...
At 434 PM MST/434 PM PDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northwest of Estrella Sailport, or 16 miles
south of Avondale, moving north at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Avondale, Goodyear, Phoenix International Raceway, Estrella Mountain
Park, Estrella Mountain Ranch, Rainbow Valley and Komatke.
LAT...LON 3337 11211 3310 11215 3309 11234 3336 11246
3339 11212
TIME...MOT...LOC 2334Z 178DEG 12KT 3319 11226
HernandezSpecial weather statement, Sep 26, 5:14 PM MST, 1 hour 49 minutes before
Special Weather Statement National Weather Service Phoenix AZ 514 PM MST Thu Sep 26 2019 AZZ540-543-544-550-270100- South Mountain/Ahwatukee AZ-Buckeye/Avondale AZ-Central Phoenix AZ- North Phoenix/Glendale AZ- 514 PM MST Thu Sep 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 600 PM MST... At 514 PM MST, Doppler radar was tracking a strong thunderstorm near Phoenix International Raceway, or near Tolleson, moving north at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Phoenix, Glendale, Avondale, Goodyear, Tolleson, Laveen, Cashion, Litchfield Park, Glendale Sports Complex, Arizona State Fairgrounds, Phoenix International Raceway, Camelback Ranch, Estrella Mountain Park and Komatke. This includes the following highways... AZ Interstate 10 between mile markers 126 and 144. AZ Interstate 17 between mile markers 198 and 205. US Highway 60 between mile markers 156 and 160. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3354 11206 3330 11212 3329 11236 3352 11243 TIME...MOT...LOC 0014Z 181DEG 12KT 3336 11225 Hernandez
Special weather statement, Sep 26, 5:33 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
533 PM MST Thu Sep 26 2019
AZZ537-540-542>544-270115-
Buckeye/Avondale AZ-Central Phoenix AZ-Northwest Valley AZ-
Deer Valley AZ-North Phoenix/Glendale AZ-
533 PM MST Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 615 PM
MST...
At 533 PM MST, Doppler radar was tracking a strong thunderstorm over
Glendale, moving north at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Phoenix, Glendale, Peoria, Surprise, Avondale, El Mirage, Tolleson,
Youngtown, Sun City West, Sun City, Glendale Sports Complex, Deer
Valley Airport, North Mountain Park, Downtown Peoria, Arrowhead Mall,
Downtown Glendale, Metro Center and Camelback Ranch.
This includes the following highways...
AZ Interstate 10 between mile markers 133 and 143.
AZ Interstate 17 between mile markers 201 and 219.
AZ Route 51 near mile marker 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3346 11211 3346 11230 3367 11237 3376 11218
3369 11198
TIME...MOT...LOC 0033Z 181DEG 7KT 3352 11218
HernandezSpecial weather statement, Sep 26, 6:07 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
607 PM MST Thu Sep 26 2019
AZZ541-542-545-270200-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
607 PM MST Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 700 PM
MST...
At 607 PM MST, Doppler radar was tracking a strong thunderstorm near
Cave Creek, or 9 miles southeast of New River, moving north at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Anthem and Seven
Springs.
This includes the following highways...
AZ Interstate 17 between mile markers 220 and 236.
AZ Route 74 between mile markers 29 and 30.
AZ Route 303 between mile markers 137 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3368 11199 3375 11218 3396 11217 3400 11200
3396 11179
TIME...MOT...LOC 0107Z 183DEG 6KT 3379 11205
HernandezSpecial weather statement, Sep 26, 6:51 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
651 PM MST Thu Sep 26 2019
AZZ541-545-270230-
New River Mesa AZ-Cave Creek/New River AZ-
651 PM MST Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM
MST...
At 651 PM MST, Doppler radar was tracking a strong thunderstorm near
New River, moving north at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
New River and Lake Pleasant.
This includes AZ Interstate 17 between mile markers 230 and 241.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3404 11205 3403 11201 3389 11202 3387 11223
3391 11224 3395 11224 3397 11219 3401 11218
3402 11216 3405 11216
TIME...MOT...LOC 0151Z 169DEG 27KT 3397 11215
HernandezThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 5:14 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Sep 26, 5:33 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Sep 26, 6:07 PM MST | Special Weather Statement | PSR | 53 min | |
| Sep 26, 6:35 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 26, 6:51 PM MST | Special Weather Statement | PSR | 39 min | |
| Sep 26, 6:53 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 27, 3:56 AM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.